Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 10, NWS Little Rock, AR

May 7, 2003Arkansas County, Arkansas

NWS Little Rock, AR issued this flash flood warning at May 7, 2003, 6:30 AM CDT for Arkansas County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 6:30 AM CDT (11:30 UTC)
Expired
May 7, 2003, 8:30 AM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Arkansas County, AR

The radar

The Little Rock radar (KLZK), 112 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2657 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
2.6
Supercell composite
17.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 071133
FFWLIT
ARC001-071330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
630 AM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ARKANSAS COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 830 AM CDT

* AT 625 AM CDT...DOPPLER WEATHER RADAR SHOWED A STRONG THUNDERSTORM 
  JUST EAST OF GILLETT MOVING EAST AT 35 MPH. VERY HEAVY RAIN IS     
  OCCURRING WITH THE STORM...WITH 2 TO 3 INCHES OF RAIN ALREADY      
  IN PORTIONS OF ARKANSAS COUNTY DUE TO PREVIOUS STORMS. WITH       
  ADDITIONAL HEAVY RAINFALL...FLASH FLOODING IS LIKELY TO OCCUR. 

&& 

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

LAT...LON 3441 9119 3431 9108 3420 9108 3410 9120
          3401 9120 3396 9126 3401 9139 3423 9150
          3426 9169 3444 9159

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 7, 4:00 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 7, 4:00 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT WED MAY 7 2003

AREA OF THUNDERSTORMS MOVING ACROSS MOSTLY THE SOUTHERN HALF OF
THE AREA AT ISSUE TIME. MODELS INDICATE THIS WILL BE MOSTLY EAST
OF THE CWA AT 12Z AND A LULL WILL LIKELY MOVE IN FOR MOST OF THE
DAY TODAY. COLD FRONT HAS SHOWN LITTLE MOVEMENT AND DO NOT BELIEVE
IT WILL MOVE MUCH MORE. WARM AND HUMID AIR WILL REMAIN IN MOST OF
THE AREA EXCEPT MAYBE THE NORTH AND INCREASED DEW POINTS FOR
TODAY IN MOST OF THE AREA. AIR MASS MAY BE CAPPED IN MOST AREAS
SO DO NOT SEE A BIG CHANCE OF RAIN DURING THE DAY. WILL KEEP
30 PERCENT POPS FOR THIS MORNING FOR RESIDUAL RAIN LEFT OVER FROM
THE MCS...AND MINIMAL 20 PERCENT POPS FOR THIS AFTERNOON. MAXES
SHOULD REACH WELL INTO THE 80S AGAIN IN CENTRAL AND SOUTHERN
SECTIONS BUT MAY BE HELD DOWN A LITTLE IN THE NORTH NEAR WHERE THE
FRONT WILL SET UP. ANOTHER SHORT WAVE TONIGHT WILL INTERACT WITH THE
FRONT IN THE NORTHWEST AND BRING A CHANCE OF A MAJOR RAIN EVENT IN
THE NORTHWEST. WENT WITH LIKELY POPS AND HIGH QPFS FOR THE NORTH
FOR TONIGHT WITH LESSER POPS TO THE SOUTH. FRONT SHOULD LIFT NORTH
AS A WARM FRONT ON THURSDAY. THIS WILL PUT ENTIRE AREA INTO WARM
SECTOR. STRONG NEGATIVELY TILTED UPPER TROF MOVES THROUGH THE PLAINS
THURSDAY NIGHT. WILL KEEP A CHANCE OF THUNDERSTORMS GOING THROUGH
THAT TIME FRAME. THE BEST CHANCE WILL BE IN THE NORTH CLOSER TO THE
WARM FRONT AND BETTER DYNAMICS. AREA WILL BE IN WARM SECTOR MOST
OF REST OF THE WEEK AND THE AREA MAY BE CAPPED MOST OF THAT TIME.
WILL KEEP SOME CHANCE OF THUNDERSTORMS MENTIONED DUE TO THE
CONTINUING HIGHLY UNSTABLE AIR IN PLACE. CHANCE OF RAIN MAY
INCREASE AGAIN SUNDAY AS A COLD FRONT MOVES THROUGH. NEW GFS
SPEEDS UP FRONTAL PASSAGE...BUT WILL GO A LITTLE SLOWER.

.LZK...NONE
Hazardous weather outlook, May 7, 6:30 AM CDT, 0 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>064-067-068-
071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO GRADUALLY DIMINISH DURING
THE MORNING HOURS TODAY...WITH ONLY A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS FOR MUCH OF ARKANSAS FOR THE REMAINDER OF THE DAY.

A COLD FRONT WILL STALL OVER NORTHWEST ARKANSAS TODAY...BEFORE
BACKING TO THE NORTH AS A WARM FRONT TONIGHT. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH OF THE FRONT AS AN UPPER
LEVEL AREA OF LOW PRESSURE MOVES ACROSS THE NORTHERN HALF OF
ARKANSAS. SOME OF THE STORMS MAY REACH SEVERE LIMITS...WITH LARGE
HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT.

THERE IS ALSO THE POSSIBILITY OF SIGNIFICANT RAINFALL OVER NORTHERN
ARKANSAS TONIGHT. LOCALIZED RAINFALL AMOUNTS MAY APPROACH ONE INCH
IN SOME SPOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS FOR
MUCH OF THE WEEK...AS A SERIES OF UPPER LEVEL IMPULSES MOVE ACROSS
ARKANSAS FROM THE SOUTHWEST. THE POSSIBILITY OF A FEW STRONG TO
SEVERE STORMS EXISTS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY OVER NORTHERN ARKANSAS.

57

In the hours before

Special weather statement, May 7, 4:00 AM CDT, 2 hours 30 minutes before
ARZ002>075-071000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT WED MAY 7 2003

TORNADO WATCH #279 HAS BEEN REMOVED FROM THE FOLLOWING
AREAS...BAXTER...BOONE...CARROLL...CRAWFORD...
FRANKLIN...IZARD...JOHNSON...LOGAN...MADISON...MARION...
NEWTON...POLK...POPE...SCOTT...SEARCY...
SEBASTIAN...SHARP...STONE...VAN BUREN AND WASHINGTON...

TORNADO WATCH #279 REMAINS IN EFFECT FOR...ARKANSAS...BRADLEY...
CALHOUN...CLARK...CLEBURNE...CLEVELAND...CONWAY...DALLAS...DESHA...
DREW...FAULKNER...GARLAND...GRANT...HOT SPRING...INDEPENDENCE...
JACKSON...JEFFERSON...LINCOLN...LONOKE...MONROE...MONTGOMERY...
OUACHITA...PERRY...PIKE...PRAIRIE...PULASKI...SALINE...WHITE...WOODRU
FF AND YELL COUNTIES UNTIL 5 AM CDT.

29

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:32 PM CDTSevere Thunderstorm WarningLZKNewton43 min
May 6, 8:10 PM CDTSevere Thunderstorm WarningLZKPope, Searcy60 min
May 6, 8:20 PM CDTSevere Thunderstorm WarningLZKMarion45 min
May 6, 8:50 PM CDTSevere Thunderstorm WarningLZKBaxter40 min
May 6, 8:53 PM CDTSevere Thunderstorm WarningLZKVan Buren57 min
May 6, 9:10 PM CDTSevere Thunderstorm WarningLZKScott60 min
May 6, 9:19 PM CDTSevere Thunderstorm WarningLZKFulton, Izard46 min
May 6, 9:21 PM CDTSevere Thunderstorm WarningLZKStone29 min
May 6, 11:15 PM CDTSevere Thunderstorm WarningLZKCleburne30 min
May 6, 11:30 PM CDTSevere Thunderstorm WarningLZKIndependence, White45 min
May 7, 12:09 AM CDTSevere Thunderstorm WarningLZKJackson46 min
May 7, 1:06 AM CDTSevere Thunderstorm WarningLZKClark29 min
May 7, 1:34 AM CDTSevere Thunderstorm WarningLZKClark, Hot Spring61 min
May 7, 1:36 AM CDTSevere Thunderstorm WarningLZKGarland, Montgomery39 min
May 7, 2:04 AM CDTTornado WarningLZKGrant, Hot Spring46 min
May 7, 2:20 AM CDTFlash Flood WarningLZKClark, Hot Spring2 hr
May 7, 2:50 AM CDTTornado WarningLZKGrant30 min
May 7, 2:58 AM CDTSevere Thunderstorm WarningLZKFaulkner, Pulaski47 min
May 7, 3:17 AM CDTFlash Flood WarningLZKGrant118 min
May 7, 3:19 AM CDTTornado WarningLZKGrant, Jefferson61 min
May 7, 3:21 AM CDTFlash Flood WarningLZKFaulkner, White119 min
May 7, 3:29 AM CDTSevere Thunderstorm WarningLZKDallas46 min
May 7, 3:30 AM CDTSevere Thunderstorm WarningLZKDallas45 min
May 7, 3:57 AM CDTSevere Thunderstorm WarningLZKIndependence28 min
May 7, 4:13 AM CDTSevere Thunderstorm WarningLZKSharp32 min
May 7, 4:17 AM CDTFlash Flood WarningLZKClark, Hot Spring118 min
May 7, 4:28 AM CDTFlash Flood WarningLZKJefferson2 hr
May 7, 4:33 AM CDTSevere Thunderstorm WarningLZKCleveland32 min
May 7, 4:36 AM CDTFlash Flood WarningLZKWoodruff119 min
May 7, 4:52 AM CDTSevere Thunderstorm WarningLZKLincoln43 min

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.